News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gastroenterology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gastroenterology Answers List

Forum Name: Gastroenterology Topics

Question: Post-meal nausea/headache/etc caused by a previous illness


 beowulf00 - Sun Jun 27, 2010 1:10 am

I got a virus from my wife about 4 weeks ago and it caused me to get very weak, dizzy and nauseous for about a week. Afterwards, my strength returned and all of my non-gastric symptoms disappeared. Since then, for about three weeks, I have been suffering from the following symptoms after eating anything:

Tightness in chest
Feeling as if my heart was beating faster (pulse was fine (60-70) tho)
Headache
Fullness in my upper abdomen (just below the bottom of sternum)
Unusual burping (big burps)
Burping several hours (up to 4-5 hrs if I have milk) after eating, that obviously tastes like my last meal
Aggravated tremor in left hand - diagnosed as Essential Tremor - worst it's ever been though, by far.
Fatigue
Jittery feeling, possibly highly aggravated Essential Tremor I guess
Feel like something is slightly stuck in my throat
Increase in saliva, feel like I need to spit constantly

These symptoms seem to last for several hours after eating. Every morning I wake up with an awful taste in my mouth and feel very nauseous despite not have eaten for several hours before going to bed.

I have been to my family dr several times. I was told I have gastritis and given Prilosec OTC. However after taking that a few days I was constantly nauseous and constantly spitting from a large increase in saliva. I stopped taking it and have been taking Zantac 150 twice a day since (about a week).

I do not have any acid or bitter taste whatsoever during these episodes. Also I do not vomit at all, even though at times it feels like it would help if I did. I do not have any history of indigestion at all. This is very scary for me because it feels like it is not improving, and that it could be something worse than just gastritis.
 Faye Lang, RN, MSW - Mon Jul 05, 2010 3:29 pm

Hello, beowulf00,

Your symptoms are consistent with gastritis, and there could be other contributing factors. Overstimulation involving the esophagus and vagal nerve can mimic certain symptoms usually associated with cardiac events, which may explain the feeling of having your heart race, the feeling of pressure/fullness below your sternum, increased saliva and feeling like something is stuck in your throat. These symptoms would be distressing for anyone, and, of course, the more distressed you are, the more anxious you become, which could be why your essential tremor has been more noticeable and you are feeling jittery. However, when any group of symptoms don't improve over time, it's wise to consult your doctor again to explore further evaluation. I always suggest that a person keep a daily record of their symptoms, including when they occur, how long they last, what you are doing when they occur, what (if anything) helps relieve them, and any other data that may occur significant to you. Take your daily record with you to all doctor appointments that occur while the symptoms persist. The record can help your doctor identify any diagnostic patterns and help him or her decide what time of day your prescribed medications would be most effective. A mild exercise program, such as walking daily, can be helpful, but check with your doctor to be sure that is okay to do. If you are scared that something worse is going on, make sure you make that clear to your doctor, and request further evaluation as mentioned above. And remember that sometimes it just takes time for your system to restore itself after it has been so irritated. I hope this is helpful to you.

Good luck to you.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here